"Brain Shivers" Can Be an Effexor Withdrawal Symptom

Person holding head
Michael Blann/Stone/Getty Images

While reading the posts on a depression forum one day, I came across a reference to something called "brain shivers." Also referred to as "brain zaps" and "a sensation of fireworks in the brain," this symptom related to withdrawal from various selective serotonin uptake inhibitors (SSRIs), including Effexor, seems anecdotally to be more common than one may expect. 

After reading all of the posts about "brain shivers", I began to do a little digging.

Effexor seemed to be the main culprit causing this effect. The package insert* from Wyeth-Ayerst was little help. While dizziness was mentioned, there was no mention of such an unusual form of dizziness. Then I came across a summary of an article from a journal called Psychiatric Annals which mentioned something called "intractable withdrawal". Effexor is well-known to have a withdrawal syndrome including numerous side-effects. In certain people, gradual tapering off of their dosage is not effective in preventing these. Within a matter of hours of missing a dose, they begin to experience withdrawal. This would explain why some people on ASD reported that they experienced "brain shivers" when they were late taking their medication. They had unintentionally caused themselves to have withdrawal symptoms.

Many of those I talked with said their physicians had never heard of it or didn't believe that it existed.

An article from the Journal of Clinical Psychiatry concluded that "Education about discontinuation reactions, including the hallmark features, symptoms, and course. is needed for both psychiatrists and family practice physicians" so it is not surprising that this would occur.

One of the most disturbing things I was told by our members was that the "brain shivers" often continued long after the medication was stopped.

Some expressed the fear that the brain was being permanently altered by their medication. It does indeed seem that the side-effect profile of Effexor is not fully understood. After collecting data on reported side-effects, Priory Lodge Education Limited has expressed the opinion that because side-effects are more severe than previously thought, Effexor should be used only in cases of depression resistant to other medications.

Effexor Withdrawal

Antidepressant discontinuation syndrome is a well-known and accepted syndrome that can occur in patients who abruptly discontinue treatment with an SSRI. Because of this, health care providers often recommend slowly decreasing the dosage of an SSRI when weaning from the drug.

When decreasing or stopping an SSRI (as well as other drugs such as sleeping medications, sedatives and others that affect the brain), a neurochemical change takes place in the brain. As the brain readjusts to the new environment, symptoms may present themselves. Symptoms may include changes in appetite, sleep and libido.

In addition, some patient experience the aforementioned brain shivers.

Patients describe the sensation of a brain shiver or zap to be a very brief, repetitive electric shock-like feeling. Sometimes it remains confined to the brain or head; in other cases it begins there but spreads out to other parts of the body. Some patients claim they can trigger the sensation by moving their eyes and others say they experience disorientation, tinnitus, vertigo and/or lightheadedness at the same time they experience a brain shiver. 

Are Brain Shivers Dangerous?

There is no current evidence that suggests brain shivers represent any danger to the patients, however, these sensations can cause patients to become alarmed or worry, and they can also happen frequently enough to disrupt daily life or quality of life. 

Continue Reading